Brand-Ad-30-6
 IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 3647 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
    Introduction
    Case Report
    Discussion
    References

 Article Access Statistics
    Viewed9250    
    Printed98    
    Emailed14    
    PDF Downloaded0    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 
CASE REPORT
Year : 2002  |  Volume : 68  |  Issue : 3  |  Page : 150-151

Bullous eruption with calotropis procera-A medicinal plant used in India


Skin Institute Research Society, N Block, Greater Kailash -I, Opp. L.S.R. College, New Delhi - 110 048, India

Correspondence Address:
Skin Institute Research Society, N Block, Greater Kailash -I, Opp. L.S.R. College, New Delhi - 110 048, India
pnbsisd@nde.vsnl.net



How to cite this article:
Behl P N, Luthra A. Bullous eruption with calotropis procera-A medicinal plant used in India. Indian J Dermatol Venereol Leprol 2002;68:150-1


How to cite this URL:
Behl P N, Luthra A. Bullous eruption with calotropis procera-A medicinal plant used in India. Indian J Dermatol Venereol Leprol [serial online] 2002 [cited 2020 Aug 3];68:150-1. Available from: http://www.ijdvl.com/text.asp?2002/68/3/150/12548



   Introduction Top

Bullous eruptions due to drugs is a more common phenomenon than ever before.[1] Increasing incidences of pemphigus or pemphigoid -like eruptions have been reported.[2] Furthermore, old drugs have also been reported to cause new eruptions not mentioned previously. Medicinal plants have been used in India since time immemorial and though considered safe, can lead to severe cutaneous reaction as is evident from the case report below:

   Case Report Top

A 79-year-old male patient, a resident of Guwahati, Assam, North-East India, presented with blisters all over the abdomen and back. In addition, he had crusted lesions on the lips and axillae, and ulcers in the mouth.
The lesions developed two months ago, when the patient took a course of burnt leaves of the plant Calotropis procera for two weeks, for his joint pains (A common herbal remedy used all over India). The patient reported the blisters to his prescribing doctor. He however ignored it and advised continuation of this therapy for another two weeks, resulting in further aggravation. This remedy was then discontinued.
The patient was put on a course of tablet ciprofloxacin 500 mg, one tablet twice a day and injection amikacin 500mg 1 amp twice a day by another doctor for this problem with no relief. Then the patient was advised injection dexamethasone (4 mg per ml) one ml IM daily and later oral prednisolone (upto 120 mg) with partial remission. [Figure - 1]
He reported to our hospital, and his clinical examination showed flaccid blisters on noninflammatory base over the back with eroded and crusted lesions over rest of the body. Nikolsky's sign was positive. Their size varied from a few mm to 1.5 cm. Lesions developed first in the mouth and later involved the other parts of the body sparing the palms and the soles. Oral mucosa revealed superficial erosions. Genital and conjunctival mucosae were spared. His routine blood examinations Hb%, complete blood count and differential count were within normal limits, ESR was 68 mm/ first hr (Westegren). IgG and IgE levels were within normal limits. Tzanck smear showed occasional round acantholytic cells. Immunofluorescence studies were unremark- able. Scraping for fungus in 10% KOH from the moth was positive for Candida albicans. One month after these lesions appeared and the patient received oral corticosteroids, he developed left bundle branch block which was treated with glyceryl trinitrate and amiodarone by his cardiologist.
At our hospital, he was put on injection dexamethasone (4 mg/ml) 2 ml intravenous which was gradually tapered after the disease stabilised and was finally discharged on two tablets of betamethasone (1 mg) daily. In the following 2 months follow up period, the oral corticosteroids were further tapered off.

   Discussion Top

We have described a patient with bullous eruptions resulting from a medicinal plant, Calotropis procera (synonym: Mudar yercum) commonly used in India both orally and topically for various joints and gastrointestinal complaints. It has long been used in India for abortive and suicidal purposes. Calotropis root bark is very largely used as a treatment for elephentiasis and leprosy.
The active principles are madaralbun, madarfluavil, caoutchouc and calotropin, a very active polsion of the digitalis type.[3] The pharmacological action of the juice upon warm or cold blooded animals is like that of digitalis,0.02 -0.04 gms of the purified priciple injected subcutaneously kills a rabbit in 30 minutes and a guinea pig in 15 minutes.
Our review of the literature was remarkable in the absence of any case report of such type and this might be the first case report of bullous eruptions due to calotropis procera. 

   References Top

1.Moschella SL, Hurley HJ. Dermatology Vol. I, 2nd ed. W B. Saunders Company, Philadelphia 1985:446-447.  Back to cited text no. 1    
2.Sivipen P, Charoen C. Drug eruptions in Bangkok: A one year study at Roma thibodi hospital. Int J Dermatol 1998;37:747- 751.  Back to cited text no. 2    
3.Nadkarni AK. Indian Materia Medico, Vol. I, 3rd Ed. Popular Prakashan Pvt. Ltd., Bombay, India 1993:242-246.  Back to cited text no. 3    

 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow